Colorado, 2016

Hail and Damaging Winds in Colorado, May 30, 2016

May 30, 2016 · NWS GLD · 5 events in 3 counties and zones

A line of strong to severe thunderstorms developed just west of East Central Colorado and progressed east during the latter half of the afternoon. Wind gusts of 50 to 60 MPH were reported along the leading edge of the line of storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong to severe thunderstorms developed just west of East Central Colorado and progressed east during the latter half of the afternoon. Wind gusts of 50 to 60 MPH were reported along the leading edge of the line of storms. The winds caused Cheyenne Wells to lose power for a short time. The largest hail size reported was nickel size at Clarkville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 12:19 PM MST, 2 hours 48 minutes earlier.

Area forecast discussion, May 30, 12:19 PM MST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
119 PM MDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 1246 PM MDT Mon May 30 2016

Scattered thunderstorms expected to develop this afternoon along
the Palmer Divide in northeast Colorado as well as a weak surface
boundary near the Colorado/Kansas border area as a shortwave
trough emerges from the central Rockies. The environment will be
moderately unstable with SBCAPE up to 3000 j/kg. Deep layer shear
is not great, at around 20-30kts, but should be sufficient for a
few organized updrafts and possibly a supercell or two. Storm
motions will be northeast at around 15kts, but right movers will
be considerably slower at 5kts or less to the south. So thinking
flash flood threat will be limited to the stronger rotating
storms, particularly near areas that received heavy rain yesterday
(Wallace, Logan and Gove counties). Feel however the threat will
be too limited to warrant a flash flood watch. Storms will be
moving east with the upper shortwave and waning in the overnight
hours with loss of daytime heating. Showers/isolated storms may
linger into early Tuesday or perhaps into the afternoon south of
Highway 40 where models keep most of the precipitation.
Temperatures will be noticeably cooler on Tuesday with northerly
flow resulting in highs around 70.

.LONG TERM...(Tuesday night through Monday)
Issued at 117 PM MDT Mon May 30 2016

Upper low will lift northeastward, out of North Dakota and into
southern Manitoba on Tuesday night and into Wednesday. High pressure
will build into the western states and push a previously cut off
area of low pressure eastward across Texas through the day on
Thursday and into Friday. Upper flow will transition to a west by
northwest direction as the H5 ridge becomes very amplified and
nearly stationary over the southwest on Friday and Saturday,
reaching all the way into southern Alberta. An upper low will move
into southern California late on Saturday and moderate as it is
influenced by the blocking ridge. Upper flow will gradually become
north northwest as we head into Sunday. Temperatures will warm
significantly as the ridge influences the region and superblend is
coming in gradually higher with each iteration. I would not be
surprised to see areas in the southern portions of the CWA rise to
90 degrees or higher on Friday and Saturday. The upper low will help
moderate the amplification of the ridge on Sunday and Monday,
pushing it slowly eastward at the same time. Overall, the pattern
will remain warm and dry through Sunday with PoPs increasing
slightly as we head into Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1115 AM MDT Mon May 30 2016

Scattered thunderstorms will develop around mid afternoon near the
Kansas and Colorado border then move east and become numerous in
the evening hours. KGLD could see a thunderstorm impact the
terminal from mid afternoon to early evening...while KMCK will
probably be impacted from early evening to around midnight. Brief
gusty winds, hail and reduced visibility in heavy rain or blowing
dust will be possible. Storms will gradually end after midnight.

&&

.GLD Watches/Warnings/Advisories...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...TL
AVIATION...024
Hazardous weather outlook, May 30, 9:30 AM MST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT MON MAY 30 2016

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311630-
YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS-
DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-
GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT MON MAY 30 2016 /1130 AM CDT MON MAY 30 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS
THE ENTIRE AREA DURING THE AFTERNOON AND NIGHTTIME HOURS. SOME
THUNDERSTORMS MAY BECOME SEVERE WITH VERY LARGE HAIL AND DAMAGING
WINDS AS THE MAIN THREATS. LOCALLY HEAVY RAINFALL WILL ALSO OCCUR
WITH THESE STORMS. FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL
SUNDAY AFTERNOON AND EVENING...THIS RAINFALL COULD CAUSE FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, May 30, 3:00 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT MON MAY 30 2016

COZ091-092-302230-
KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-
400 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON AND
NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO UNTIL 430 PM
MDT...

AT 400 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED 7 MILES SOUTH OF
HUGO...OR 21 MILES SOUTHEAST OF LIMON...MOVING EAST AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN KIT
CARSON AND NORTHWESTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
EAST CENTRAL COLORADO.

LAT...LON 3913 10316 3919 10315 3921 10306 3894 10299
      3893 10316
TIME...MOT...LOC 2200Z 259DEG 27KT 3902 10343

007
Special weather statement, May 30, 3:03 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT MON MAY 30 2016

COZ090-302230-
YUMA COUNTY CO-
403 PM MDT MON MAY 30 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
430 PM MDT...

AT 402 PM MDT...THUNDERSTORM OUTFLOW WAS LOCATED ALONG A LINE
EXTENDING FROM NEAR FAIRFIELD TO 4 MILES NORTH OF LONE STAR TO 3
MILES NORTH OF AKRON. MOVEMENT WAS SOUTH AT 30 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
YUMA AND CLARKVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FOR
NORTHEASTERN COLORADO.

LAT...LON 4044 10230 4007 10268 4001 10279 4035 10279
      4035 10278 4044 10278
TIME...MOT...LOC 2202Z 341DEG 26KT 4072 10252 4041 10284 4022 10321

007

The radar

The Goodland radar (KGLD), 139 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Yuma

When
May 30, 3:07 PM MST
Where
Yuma County, 1.07 mi NNW of Clarkville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.395, -102.626

The hailstones are currently falling.

Thunderstorm Wind, Yuma

When
May 30, 3:28 PM MST
Where
Yuma County, 3.12 mi NW of Yuma
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.150, -102.764

The winds lasted 15-30 seconds.

Thunderstorm Wind, Cheyenne

When
May 30, 3:36 PM MST
Where
Cheyenne County, 9.74 mi NNE of Aroya
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.988, -103.091

The wind blew like a hurricane taking some leaves off the trees. The winds briefly reached 60 MPH then declined to an estimated 45 MPH.

Thunderstorm Wind, Kit Carson

When
May 30, 4:37 PM MST
Where
Kit Carson County, 12.77 mi SW of Bethune
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.083, -102.614

Estimated the time of the report from radar.

Thunderstorm Wind, Cheyenne

When
May 30, 5:20 PM MST to 5:40 PM MST
Where
Cheyenne County, Cheyenne Wells
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.820, -102.350

The thunderstorm winds caused a power outage which lasted between 15 and 25 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634233, 634235, 634236, 634237, 634234.